Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Topeka, KS

August 21, 2021Anderson County, Kansas

NWS Topeka, KS issued this special weather statement at Aug 21, 2021, 12:57 AM CDT for Anderson County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2021, 12:57 AM CDT (05:57 UTC)
Expired
Aug 21, 2021, 1:45 AM CDT
In force
48 min
Issued by
NWS Topeka, KS
Hail
0.75 in
Wind
40

County Anderson County, KS

The radar

The Pleasant Hill radar (KEAX), 112 km from the middle of the area, began a volume at 05:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 6.0 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3676 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3676 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
3.1
Supercell composite
18.5

Open this sounding in Storm Lab

The text

As transmitted.

973 
WWUS83 KTOP 210557
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
1257 AM CDT Sat Aug 21 2021
 
KSZ058-059-210645-
Coffey-Anderson-
1257 AM CDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of central Anderson and
southeastern Coffey Counties through 145 AM CDT...

At 1257 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Burlington, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Garnett, Westphalia and Harris. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3815 9509 3808 9561 3830 9571 3839 9528
      3839 9523
TIME...MOT...LOC 0557Z 252DEG 31KT 3820 9564 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Aug 21, 12:42 AM CDT, 15 minutes earlier.

Area forecast discussion, Aug 21, 12:42 AM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1242 AM CDT Sat Aug 21 2021

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 317 PM CDT Fri Aug 20 2021

The main concern for weather in the short-term is a negatively-
tilted shortwave trough that will be moving through the upper
Midwest this evening into Saturday morning. This wave will bring the
chance for a line of thunderstorms to form along the boundary in
northeast KS in the early to late evening hours.

At 20Z, mid-level water vapor imagery shows the trough moving into
the northern Plains. An associated weak surface low will slowly
propagate northeast along the trough axis bringing a cold front
into the forecast area. Warm sector CAPE values are ranging from
3500 to 4500 J/kg as diurnal heating continues. A 10-15 knot
surface wind has advected moisture into the region, keeping
dewpoint temperatures in the mid to upper 70s across northeast
Kansas. With all of this moisture pooling ahead of the front,
PWATs will range from 1.5 to 2 inches indicating efficient
rainfall rates within given thunderstorms.

Temperatures are ranging from the upper 80s to the mid 90s across
the area. Given the excess moisture in the boundary layer, heat
index values have exceeded 105 degrees in spots. A heat advisory
will remain in place for several counties until 7 PM.

For this evening, thunderstorms will begin to form along the frontal
boundary with initial convection likely being isolated.
Development in north-central KS is expected to begin around 6-7pm
and with the line of storms arriving in the Topeka area around
8-9pm. The 0-6 km effective wind shear should remain around 20-30
knots and will begin to push convection into a line as it moves
east. 0-3 km SRH ahead of the boundary should increase to 150-200
as the LLJ increases to around 20-30 knots. With these factors in
mind and the lack of ample deep wind shear, tornado risk is not
high but a few brief tornadoes cannot be ruled out. The main risks
that will come with these storms will be the threat for strong
winds with DCAPE values around 1500 J/kg. Additionally, given
that these storms could produce efficient rainfall rates,
localized flash flooding could be a concern. Brief backbuilding of
storms could also cause concern for flash flooding as the cold
front passes. Widespread rainfall amounts will generally be around
0.25 to 0.75 inches with localized 1-2+ inch amounts.

The cold front will push through the area by Saturday morning
ushering in dryer and cooler air. High temperatures will remain in
the 80s for Saturday but will be followed by a warming trend. A
ridging pattern will set up over much of the south-central US
helping to warm high temperatures back in to the mid to upper 90s
through Wednesday. A few shortwaves could bring chances for
thunderstorms in the early week, but there is not much confidence on
the timing and positioning of these disturbances.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1240 AM CDT Sat Aug 21 2021

A few showers and thunderstorms will linger through the next few
hours before gradually moving off to the east. Can't rule out some
MVFR ceilings through sunrise, but ceilings behind the initial line
of storms have generally stayed VFR so far, so think this will
remain the case. Ceilings rise and skies clear after sunrise.
Winds will turn to the west by 08z as the cold front passes
through, gradually veering to the north throughout the rest of the
period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Teefey/Griesener
AVIATION...Reese
Hazardous weather outlook, Aug 20, 5:09 PM CDT, 7 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
509 PM CDT Fri Aug 20 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-212215-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
509 PM CDT Fri Aug 20 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight

Severe thunderstorms are possible through the evening. Storms
developing across north central Kansas now will move to the east
this evening and are expected to eventually form into lines and
clusters. There is an outside chance for a tornado and large hail
initially. But as storms develop into the clusters, damaging winds
and locally heavy rain are the main concern. Storms are forecast
to weaken towards the midnight hour and eventually exit east
central Kansas between 1 and 3 am.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to the National
Weather Service in Topeka.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Wolters

In the hours before

Special weather statement, Aug 20, 9:37 PM CDT, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Topeka KS
937 PM CDT Fri Aug 20 2021

KSZ037>039-054-055-058-210300-
Coffey-Wabaunsee-Shawnee-Lyon-Osage-Morris-
937 PM CDT Fri Aug 20 2021

...Strong thunderstorms will impact portions of southeastern Morris,
southern Shawnee, southeastern Wabaunsee, Osage, northwestern Coffey
and Lyon Counties through 1000 PM CDT...

At 936 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Auburn to 4 miles northwest of Osage City to 4
miles south of Americus. Movement was east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Southern Topeka, Emporia, Osage City, Carbondale, Eskridge, Richland,
Auburn, Overbrook, Lyndon, Lebo, Burlingame, Americus, Scranton,
Neosho Rapids, Harveyville, Reading, Allen, Admire, Olivet and
Bushong.

This includes the following highways...
 Interstate 35 between mile markers 128 and 153.
 Kansas Turnpike between mile markers 122 and 174.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central Kansas. A Severe Thunderstorm Watch also remains in
effect until 200 AM CDT for east central Kansas.

&&

LAT...LON 3852 9635 3852 9648 3867 9641 3894 9633
      3897 9550 3865 9551 3835 9586 3835 9636
TIME...MOT...LOC 0236Z 269DEG 44KT 3889 9582 3868 9589 3845 9625

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

BD
Special weather statement, Aug 20, 9:40 PM CDT, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Topeka KS
940 PM CDT Fri Aug 20 2021

KSZ011-012-022>024-026-036-038>040-210315-
Wabaunsee-Geary-Shawnee-Pottawatomie-Jefferson-Douglas-Brown-Riley-
Jackson-Nemaha-
940 PM CDT Fri Aug 20 2021

...Strong thunderstorms will impact portions of Jefferson, east
central Geary, southeastern Riley, Shawnee, northern Wabaunsee,
eastern Pottawatomie, Jackson, southeastern Nemaha and Brown Counties
through 1015 PM CDT...

At 939 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northwest of Union Star to 5 miles
south of Lewis And Clark Village to 3 miles southwest of Maple Hill.
Movement was east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Topeka, Wamego, Holton, Hiawatha, Horton, Valley Falls, Rossville,
Oskaloosa, Alma, Westmoreland, Tecumseh, St. Marys, Dover, Silver
Lake, Perry, McLouth, Meriden, Onaga, Hoyt and Ozawkie.

This includes the following highways...
 Interstate 70 between mile markers 316 and 355.
 Kansas Turnpike between mile markers 173 and 189.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern and east central Kansas. A Severe Thunderstorm Watch
also remains in effect until 200 AM CDT for northeastern and east
central Kansas.

&&

LAT...LON 3965 9534 3965 9556 3942 9557 3942 9518
      3920 9518 3895 9560 3893 9656 3940 9641
      4000 9564 4000 9534
TIME...MOT...LOC 0239Z 263DEG 53KT 4003 9467 3946 9506 3904 9606

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

BD
Local storm report, Aug 20, 10:05 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1005 PM CDT FRI AUG 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     5 S MILFORD             39.10N 96.90W
08/20/2021                   GEARY              KS   PUBLIC

            SOCIAL MEDIA POST SHOWING CAMPER TRAILERS
            FLIPPED OVER.

&&
Local storm report, Aug 20, 10:24 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1024 PM CDT FRI AUG 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1019 PM     TSTM WND GST     3 S LECOMPTON           39.00N 95.39W
08/20/2021  E60 MPH          DOUGLAS            KS   NWS EMPLOYEE

&&
Special weather statement, Aug 20, 10:40 PM CDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Topeka KS
1040 PM CDT Fri Aug 20 2021

KSZ038-039-054-055-210430-
Wabaunsee-Shawnee-Lyon-Osage-
1040 PM CDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of southeastern
Shawnee, southeastern Wabaunsee, northern Osage and northeastern Lyon
Counties through 1130 PM CDT...

At 1040 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Allen, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Southeastern Topeka, Osage City, Carbondale, Eskridge, Richland,
Auburn, Overbrook, Burlingame, Scranton, Harveyville, Allen, Admire,
Pauline, Pomona Lake and Berryton.

This includes Kansas Turnpike between mile markers 145 and 176, near
mile marker 178, and between mile markers 185 and 188.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central Kansas. A Severe Thunderstorm Watch also remains in
effect until 200 AM CDT for east central Kansas.

&&

LAT...LON 3861 9621 3880 9627 3905 9550 3864 9552
TIME...MOT...LOC 0340Z 258DEG 35KT 3873 9614

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 21, 12:57 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
1257 AM CDT Sat Aug 21 2021

KSZ058-059-210645-
Coffey-Anderson-
1257 AM CDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of central Anderson and
southeastern Coffey Counties through 145 AM CDT...

At 1257 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Burlington, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Garnett, Westphalia and Harris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3815 9509 3808 9561 3830 9571 3839 9528
      3839 9523
TIME...MOT...LOC 0557Z 252DEG 31KT 3820 9564

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 7:07 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Riley38 min
Aug 20, 7:15 PM CDTSpecial Weather StatementTOPMarshall, Nemaha30 min
Aug 20, 7:23 PM CDTSevere Thunderstorm WarningTOPPottawatomie37 min
Aug 20, 7:27 PM CDTSevere Thunderstorm WarningTOPGeary, Pottawatomie, Riley33 min
Aug 20, 7:45 PM CDTSpecial Weather StatementTOPBrown, Jackson, Nemaha, Pottawatomie30 min
Aug 20, 7:51 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha39 min
Aug 20, 7:56 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie, Riley, Wabaunsee34 min
Aug 20, 8:01 PM CDTSevere Thunderstorm WarningTOPDickinson, Morris44 min
Aug 20, 8:29 PM CDTSpecial Weather StatementTOPJackson, Wabaunsee31 min
Aug 20, 8:32 PM CDTSevere Thunderstorm WarningTOPGeary, Lyon, Morris, Wabaunsee28 min
Aug 20, 8:33 PM CDTSpecial Weather StatementTOPCloud27 min
Aug 20, 8:58 PM CDTSpecial Weather StatementTOPBrown, Geary, Jackson, Jefferson, Nemaha, Pottawatomie and 2 more47 min
Aug 20, 9:01 PM CDTSpecial Weather StatementTOPLyon29 min
Aug 20, 9:37 PM CDTSpecial Weather StatementTOPLyon, Osage23 min
Aug 20, 9:40 PM CDTSpecial Weather StatementTOPBrown, Jackson, Jefferson, Pottawatomie, Shawnee, Wabaunsee35 min
Aug 20, 9:43 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Osage, Shawnee32 min
Aug 20, 9:53 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee37 min
Aug 20, 10:00 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Osage, Shawnee45 min
Aug 20, 10:08 PM CDTSevere Thunderstorm WarningTOPJefferson37 min
Aug 20, 10:32 PM CDTAreal Flood AdvisoryTOPJackson, Jefferson2 hr
Aug 20, 10:40 PM CDTSpecial Weather StatementTOPOsage50 min
Aug 20, 11:06 PM CDTSevere Thunderstorm WarningTOPOsage24 min
Aug 20, 11:30 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage25 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.